Massachusetts, 2018

Damaging Winds in Massachusetts, June 18, 2018

June 18, 2018 · NWS ALY · 3 events in 1 county or zone

A hot and humid air mass was in place across the region. This also provided an unstable environment for strong to severe thunderstorms to form ahead of a cold front passage during the afternoon and evening hours of June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot and humid air mass was in place across the region. This also provided an unstable environment for strong to severe thunderstorms to form ahead of a cold front passage during the afternoon and evening hours of June 18th. The storms caused numerous trees and power lines to be knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 18, 6:14 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 18, 6:14 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Albany NY
714 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Scattered showers and thunderstorms will diminish this
evening with the passage of the cold front. A more seasonable
airmass takes over Tuesday and should last for the remainder of the
week with much lower humidity.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
All headlines for the region have been cancelled or dropped as
of 7 PM EDT.

Leading edge of the convection was progressing east-southeast as
convective instability in its wake continues to dissipate. After
close coordination with neighboring offices and SPC, we dropped
the severe thunderstorm watch at 7 PM EDT. The cold front
remains upstream and crossing northern Lake Ontario as enhanced
1-minute GOES-16 satellite imagery reveals not much convective
upgrowth at this time. As peak heating is well done and LAPS/SPC
mesoscale windows show CAPES less than 1000 j/kg and best
thunderstorm activity upstream of the cold front, we will drop
PoPs back to chc-sct at this time.

As the remainder of the evening progresses, so does the
upstream cold front that per the HRRR/RAP will progress
southward and clear the Dacks and Lake George Saratoga Region
before midnight, Capital Region around midnight and south of I90
between 3-6 AM EDT Tuesday. So we will attempt to time this in
the forecast/grids.

Temperatures will slowly cool off with fropa from north to south
with 50s across the Dacks to near 70F for mid-Hudson Valley and
NW CT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Overall a rather quiet period of weather is expected in the wake
of the cold front with noticeable drier and cooler/seasonable
weather as we welcome the official start of summer on Thursday.

A couple of items of note are the cold front that pushes through
the region today is expected to become quasi-stationary between
I70-I80 with a weak wave passing through the digging trough from
central Canada late Wednesday into Wednesday night. Clouds and
perhaps some showers near the I84 corridor where we will place
slight chance PoPs. Meanwhile another cold front from the north
with limited moisture is forecast to slide southward as well. At
this time, this front will be accompanied by partial cloud
coverage and a wind shift.

By Thursday, looks a really nice day setting up with a near
1020MB surface high sliding southeast from Canada across the
Great Lakes and into the northeast. Temperatures mainly into the
70s under summer sunshine as H850 temperatures are expected to
be around 10C.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A dry end to the week will transition into a wet period by the
beginning of next week. High pressure will give way to a slowly
moving system originating near the Oklahoma and Texas
panhandles. It will be centered near northern Missouri on
Friday, and is expected to reach western New York on Sunday. A
weak warm front will stay south of our forecast area through the
end of the week with this system, keeping heat at bay. Behind
the low as it moves on to the Atlantic Provinces, a cold front
from the north will usher in cooler and drier air after Monday.
High temperatures each day will range from around 70 degrees in
the higher elevations, to the lower 80s down the Hudson Valley.
Low temperatures will range from the mid 40s to around 60
degrees Friday night, and the upper 50s to mid 60s Saturday and
Sunday nights.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
A front will move across the local area tonight. Ahead of the
front, a pre frontal trough will bring showers and
thunderstorms late this afternoon and evening. After 07-09z the
front will clear through the region brining fair weather back
into the region.

Ceilings and visibilities will be VFR early this afternoon. As
showers and thunderstorms develop from northwest to southeast,
ceilings and visibilities may drop to MVFR/IFR. Winds will be
out of the southwest this afternoon 10-15 knots with isolated
gusts to 25kts. As the front moves through the region
overnight, winds will shift to the west-northwest around 10-15
knots.

Outlook...

Tuesday: Low Operational Impact. Breezy NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms into the evening
hours as winds become breezy as well with southwest winds
gusting up to 30 mph into the evening hours. A drier and more
seasonable airmass takes hold Tuesday and through most of the
upcoming week, with RH values falling into the 35 to 45 percent
range. North-northwesterly winds may gust to near 20 mph.
Similar temperatures and humidity Wednesday but with lighter
winds.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms into this
evening and tonight as a cold front interacts with a hot and
humid airmass. There is copious moisture to work with and
potential for backbuilding storms with winds parallel to the
frontal boundary. Precipitable water values are forecast to be
2-2.25 inches, which is near the climatological daily maximum.
So storms are certainly capable of heavy rainfall, with a threat
for urban and small stream flooding as well as isolated flash
flooding. The mitigating factor will be the fast movement of the
system and antecedent conditions are quite dry the past couple
of weeks. While basin average amounts are expected to range
between 0.50 and 1.00 inches, locally higher amounts are likely.

Drier weather returns for most of the region the remainder of
the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record highs for today and preliminary data...

TIED! Albany NY - 97 degrees 1957 and 2018 (records date back
to 1874)
Glens Falls NY - 93 degrees 1994 (records date back to
1949)
NEW! Poughkeepsie NY - 94 degrees in 2018. Old record of 93
degrees 1957 (records date back to 1931)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Thompson
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...ELH
AVIATION...VTK
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
CLIMATE...BGM
Hazardous weather outlook, Jun 18, 6:21 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
721 PM EDT Mon Jun 18 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
721 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

There remains a chance for thunderstorms this evening as a cold
front slides southward tonight. These thunderstorms will still have
the capability to produce heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 5:30 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
630 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     3 SSW GANSEVOORT        43.15N  73.67W
06/18/2018                   SARATOGA           NY   NWS EMPLOYEE

            TREE DOWN ON WIRES NORTH OF DUNKIN ROAD.

&&

EVENT NUMBER ALY1800226

LJL
Special weather statement, Jun 18, 5:33 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albany NY
633 PM EDT MON JUN 18 2018

MAZ001-NYZ054-061-VTZ013-182300-
Northern Berkshire-Eastern Columbia-Eastern Rensselaer-Bennington-
633 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHEASTERN RENSSELAER AND SOUTHWESTERN BENNINGTON COUNTIES...

At 632 PM EDT, showers with some embedded thunder and strong, gusty
winds were located near Berlin, or 12 miles northwest of Pittsfield,
moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Adams and Cheshire around 645 PM EDT.
  Florida and Savoy around 650 PM EDT.
  East Windsor around 655 PM EDT.

Other locations impacted by this storm include Hairpin Turn,
Greylock, Soldiers Memorial Field, West Stephentown, North Hancock,
Cheshire Harbor, Arnoldville, Center Berlin, Braytonville and
Berkshire.

LAT...LON 4274 7302 4270 7302 4270 7295 4269 7295
      4269 7298 4267 7300 4266 7298 4267 7296
      4264 7295 4255 7298 4253 7297 4248 7298
      4241 7301 4251 7355 4281 7329 4278 7293
      4274 7293
TIME...MOT...LOC 2232Z 280DEG 50KT 4262 7337

MSE
Local storm report, Jun 18, 5:41 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
641 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     POUGHKEEPSIE            41.70N  73.92W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            *** 1 INJ *** VACANT BUILDING COLLAPSED ONTO OCCUPIED
            BUILDING TRAPPING ONE OCCUPANT UNDER DEBRIS.

&&

EVENT NUMBER ALY1800227

11
Local storm report, Jun 18, 6:22 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
722 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     BEACON                  41.50N  73.97W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1800228

11
Local storm report, Jun 18, 6:23 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
723 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WAPPINGERS FALLS        41.60N  73.92W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1800229

11
Local storm report, Jun 18, 6:24 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
724 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     FISHKILL                41.53N  73.89W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1800230

11

The radar

The Albany radar (KENX), 80 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
June 18, 6:42 PM EST
Where
Berkshire County, 2.16 mi WNW of Mill River
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.130, -73.310

Wires were downed.

Thunderstorm Wind, Berkshire

When
June 18, 6:45 PM EST
Where
Berkshire County, 1.24 mi SE of Mill River
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.110, -73.250

Trees were downed.

Thunderstorm Wind, Berkshire

When
June 18, 6:47 PM EST
Where
Berkshire County, New Marlborough
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.120, -73.230

Trees and wires downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766507, 766508, 766509.